• Users Online: 841
  • Print this page
  • Email this page


 
 
Table of Contents
CLINICAL IMAGES
Year : 2020  |  Volume : 17  |  Issue : 4  |  Page : 299

Concurrent gingival hyperplasia, hirsutism, and megaloblastic anemia due to phenytoin use


Department of General Medicine, Government Medical College and Hospital, Chandigarh, India

Date of Submission22-Sep-2020
Date of Decision28-Nov-2020
Date of Acceptance10-Nov-2020
Date of Web Publication17-Dec-2020

Correspondence Address:
Saurabh Gaba
Department of General Medicine, Level 4, D block,Government Medical College and Hospital, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/am.am_117_20

Rights and Permissions

How to cite this article:
Gaba S, Gupta S, Gupta M, Jesrani G. Concurrent gingival hyperplasia, hirsutism, and megaloblastic anemia due to phenytoin use. Apollo Med 2020;17:299

How to cite this URL:
Gaba S, Gupta S, Gupta M, Jesrani G. Concurrent gingival hyperplasia, hirsutism, and megaloblastic anemia due to phenytoin use. Apollo Med [serial online] 2020 [cited 2021 Jan 18];17:299. Available from: https://www.apollomedicine.org/text.asp?2020/17/4/299/303913



A 20-year-old woman, who was admitted for management of dengue fever, was found to have gum hypertrophy, facial hirsutism, and knuckle hyperpigmentation [Figure 1]. All these signs had appeared over the preceding 1 year, just prior to which she was commenced on phenytoin 100 mg thrice a day for idiopathic seizures. Investigations revealed hemoglobin of 10.3 mg/dL with a mean corpuscular volume of 112 fL (normal: 80–98 fL), and macro-ovalocytes were seen in the blood film. The Vitamin B12 level was 121 pg/mL (normal: 200–900 pg/mL). She frequently consumed nonvegetarian foods and had no history of diarrhea. There was no demonstrable sensory deficit on neurological examination. After a thorough explanation of the relation of these manifestations to phenytoin, the anti-epileptic drug was changed to levetiracetam 500 mg twice a day with gradual tapering of phenytoin. Gum enlargement due to phenytoin is more common in young patients and it starts as early as 3 months after initiation of treatment, even on therapeutic dose, with a steady state usually achieved after 1 year. It can occasionally be painful and interfere with speech and feeding, besides being a cosmetic concern.[1] It occurs due to increased local inflammation in response to bacterial plaque with excessive production of fibroblasts and collagen. Phenytoin also causes nonandrogen-dependent hirsutism on the face, trunk, and extensor surface of limbs. In most of the cases, it reverses upon discontinuation of the drug. Induction of the hepatic enzymes by phenytoin can cause depletion of folic acid and Vitamin B12, leading to macrocytic anemia, knuckle hyperpigmentation and neurological manifestations related to peripheral neuropathy and/or dysfunction of the posterior columns and corticospinal tracts of the spinal cord.[2]
Figure 1: Gum hypertrophy, facial hirsutism, and knuckle hyperpigmentation

Click here to view


Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Corrêa JD, Queiroz-Junior CM, Costa JE, Teixeira AL, Silva TA. Phenytoin-induced gingival overgrowth: A review of the molecular, immune, and inflammatory features. ISRN Dent 2011;2011:https://www.hindawi.com/journals/isrn/2011/497850/. [Last accessed on 2020 Dec 10].  Back to cited text no. 1
    
2.
Xu Y, Zhang N, Xu S, Xu H, Chen S, Xia Z. Effects of phenytoin on serum levels of homocysteine, vitamin B12, folate in patients with epilepsy: A systematic review and meta-analysis (PRISMA-compliant article). Medicine (Baltimore) 2019;98:e14844.  Back to cited text no. 2
    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed172    
    Printed5    
    Emailed0    
    PDF Downloaded22    
    Comments [Add]    

Recommend this journal